Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Springfield, MO

June 22, 2004Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 22, 2004, 6:26 AM CDT for Newton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 6:26 AM CDT (11:26 UTC)
Expired
Jun 22, 2004, 10:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 221130
FFWSGF
MOC145-221530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1030 AM CDT.

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT OVER 3 INCHES OF RAIN HAD FALLEN ACROSS CENTRAL NEWTON COUNTY 
  EARLY THIS MORNING.  WHILE THE HEAVIEST RAIN HAS ENDED...RUNOFF    
  WILL CONTINUE FOR THE NEXT FEW HOURS...ALLOWING AREAS OF FLOODING  
  TO PERSIST.  THEREFORE THE FLASH FLOOD WARNING HAS BEEN EXTENDED   
  UNTIL 1030 AM THIS MORNING.

* LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT SEVERAL CLOSED ROADS 
  INCLUDING HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3703 9414 3682 9409 3681 9456 3700 9455

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 221255
FFSSGF
MOC145-221530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 AM CDT TUE JUN 22 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR NEWTON
COUNTY...

WHILE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA.  EXCESSIVE 
RUNOFF FROM THE OVERNIGHT HEAVY RAINS HAS CAUSED FLOODING TO 
CONTINUE ACROSS PARTS OF NEWTON COUNTY. LAW ENFORCEMENT OFFICIALS 
REPORTED THAT SEVERAL ROADS CONTINUE TO BE CLOSED DUE TO WATER OVER 
ROADWAYS.

&&

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. 

$$

SAW
000 
WGUS73 KSGF 221439
FFSSGF
MOC145-221445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 AM CDT TUE JUN 22 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NEWTON COUNTY HAS
BEEN CANCELLED...

THE COMPLEX OF THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING 
FOR NEWTON COUNTY THIS MORNING HAS MOVED OUT OF THE REGION.  EXCESS 
RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. THEREFORE...THE FLASH FLOOD 
WARNING FOR NEWTON COUNTY HAS BEEN CANCELLED.

&&

IF FLOODING WAS OBSERVED THIS MORNING...REPORT IT TO THE NEAREST LAW 
ENFORCEMENT AGENCY...AND THEY WILL RELAY THAT REPORT TO THE NATIONAL 
WEATHER SERVICE.

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:25 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 22, 3:25 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT TUE JUN 22 2004

.DISCUSSION...

THIS MORNINGS CONVECTIVE COMPLEX IS TRACKING EASTWARD ACROSS
OKLAHOMA...WITH NORTHERN EDGE CLIPPING OUR SOUTHWEST COUNTIES AT
THIS TIME. OTHERWISE...STILL GETTING SCATTERED SHOWERS AND STORMS
ALONG FRONT EXTENDING ROUGHLY FROM SALEM TO FAYETTEVILLE. MAIN LOW
LEVEL MOIST AXIS RUNS PARALLEL TO FRONT...SO EXPECT THIS ACTIVITY TO
CONTINUE THROUGH THE MORNING. IN FACT...GOT ONE STORM OVER NEWTON
COUNTY INCREASING TO SEVERE LIMITS...SO WILL KEEP DISCUSSION BRIEF.

SHORT TERM (TODAY THROUGH FRIDAY)...

MAIN CONCERN FOR EARLY PORTION OF THE FORECAST IS WITH PRECIPITATION
CHANCES. HAVE LAGGED POPS BY ABOUT 6 HOURS OVER OUR CENTRAL
ZONES...WITH SURFACE OBS VERIFYING MODEL MOVEMENT OF SURFACE FRONT
IS TOO FAST. WILL ALSO CARRY CHANCE TO SLIGHT CHANCE POPS OVER ABOUT
THE SOUTHERN 2 TIERS OF SOUTHWEST/SOUTH CENTRAL MO COUNTIES AS ETA
AND GFS ARE VERY CONSISTENT WITH GENERATING AN MCS OVER EASTERN
OK/ARKANSAS TONIGHT. FOR WEDNESDAY AND WILL CONTINUE DRY FORECAST AS
SURFACE HIGH AND MUCH DRIER AIRMASS MOVES INTO THE AREA. WILL
GRADUALLY SPREAD POPS INTO THE AREA FROM THE NORTHWEST THROUGH
THURSDAY INTO EARLY FRIDAY AS NEXT FRONT/UPPER DISTURBANCE DROPS
APPROACHES THE AREA.

SECONDARY CONCERN IS WITH TEMPERATURES FOR TODAY. DENSE CIRRUS
SHIELD WILL LIKELY LIMIT AFTERNOON HEATING ENOUGH OVER OUR CENTRAL
AND SOUTHERN ZONES TO KEEP TEMPERATURES MAINLY IN THE MID 70S. WENT
AHEAD AND RAISED TEMPS TO NEAR 80 OVER THE NORTHWEST WHERE THINNER
CLOUD COVER WILL BE SEEN.

LONG TERM (SATURDAY THROUGH MONDAY)

WILL CONTINUE SLIGHT CHANCE POPS IN GRIDS WITH NORTHWEST FLOW OVER
THE AREA...DECENT LOW LEVEL MOISTURE AND UNCERTAIN TIMING OF
DISTURBANCES OVER THE AREA. SEASONABLE TEMPERATURES OF 80S/60S
SHOULD PREVAIL.

&&

.AVIATION...

WILL LIKELY BE AMENDING SGF TAF FOR TEMPO THUNDER IS STORM OVER
NEWTON COUNTY CONTINUES ON ITS CURRENT TRACK. OTHERWISE WILL HAVE
PREDOMINANT VRF CEILINGS IN TAFS AND TWEBS WITH SOME LIGHT FOG LATE
IN 12Z TAFS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE JUN 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALONG AND SOUTH OF A LINE FROM NEVADA TO FORT LEONARD WOOD THROUGH
  9 AM...AND FROM 2 PM TO 8 PM.

  DISCUSSION:

  ONGOING THUNDERSTORMS ASSOCIATED WITH A MESOSCALE CONVECTIVE
  COMPLEX CENTERED OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS WILL
  AFFECT MAINLY SOUTHWEST AND SOUTH CENTRAL MISSOURI THROUGH MID
  MORNING. EVEN THOUGH INSTABILITY IS RATHER LIMITED...ABUNDANT
  MOISTURE WILL FUEL THE STORMS...WITH LOCALIZED HEAVY RAINFALL AND
  FLOODING POSSIBLE.

  DURING THE AFTERNOON...SCATTERED THUNDERSTORMS COULD DEVELOP OVER
  THE REGION...MAINLY SOUTH OF INTERSTATE 44. AT THIS TIME IT
  APPEARS THAT THE STORMS WILL REMAIN BELOW SEVERE LIMITS.

  ADDITIONAL INFORMATION: BE PREPARED FOR PONDING OF WATER ON
  ROADWAYS THIS MORNING...ESPECIALLY OVER NEWTON AND MCDONALD
  COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A FEW STORMS MAY CLIP EXTREME SOUTHERN MISSOURI WEDNESDAY MORNING.
MORE WIDESPREAD STORM DEVELOPMENT IS EXPECTED LATE THURSDAY AND
FRIDAY AS A STORM SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...STORM SPOTTERS ARE
  ENCOURAGED TO REPORT FLOODING IF OBSERVED.

TERRY

In the hours before

Local storm report, Jun 22, 4:00 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0400 AM CDT TUE JUN 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
06/22/2004                   NEWTON             MO   LAW ENFORCEMENT

            ROADS CLOSED IN NEOSHO DUE TO WATER OVER ROADWAYS

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:23 PM CDTSevere Thunderstorm WarningSGFCedar67 min
Jun 22, 1:13 AM CDTSevere Thunderstorm WarningSGFDallas47 min
Jun 22, 3:14 AM CDTSevere Thunderstorm WarningSGFNewton46 min
Jun 22, 3:36 AM CDTFlash Flood WarningSGFNewton3 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.